Hail, Coffey
- When
- October 10, 6:35 PM CST to 6:36 PM CST
- Where
- Coffey County, 2.28 mi ESE of Sharpe
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.270, -95.640
Spotter reported brief hail up to golf ball size.
Large hail was reported during the evening of 10/10 in Coffey County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Large hail was reported during the evening of 10/10 in Coffey County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 10, 5:54 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 654 PM CDT Sun Oct 10 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 244 PM CDT Sun Oct 10 2021 An active pattern is taking shape as we head into the workweek, with the first in a series of systems beginning to impact parts of the area this evening and tonight. At 19Z this afternoon, water vapor imagery shows one upper level low located over western Minnesota with another moving eastward toward the Texas panhandle out of New Mexico. At the surface, a cold front has been moving east through the CWA today and has nearly stalled the last few hours near or just east of Topeka. The upper low south of the area will swing into Kansas tonight and will produce a large batch of precipitation associated with area of enhanced vertical ascent. The two main questions this evening and tonight are whether severe weather will occur south of Interstate 35, and how much rain much of the area will receive. The first question will depend on where the front is this evening. HRRR and RAP show up to 1500 J/kg of SBCAPE south of Interstate 35 (primarily for Anderson Co) late this afternoon ahead of the front. The 12Z HREF shows between 500 and 750 J/kg for that same area. If the front ends up further south, the severe risk will stay south of the CWA. However, if the front remains near I-35 this evening, a few strong to severe storms with damaging wind and hail could occur given the instability mentioned previously combined with an expected 40 to 45 kts of surface to 6km shear. Attention will then turn to the potential for heavy rainfall. Several models show precipitable water values ranging from 1.1 inches in north-central KS to 1.7 inches near and south of I-35, which, according to TOP sounding climatology data, exceeds the max moving average value for this time of the year. Thus, heavy rainfall is still a valid likelihood from the batch of rain/storms coming tonight, especially in east-central and southeast KS. One to two and a half inches is forecast along and south of the Kansas Turnpike. Rain exits the area Monday morning and we will get a brief break before the next system impacts the area Tuesday night. Low level moisture will stream northward into KS on Tuesday as strong southerly flow develops in response to intensifying lee cyclogenesis in Colorado. A very dynamic system consisting of an intense wind field and strong associated forcing will enter the central US, bringing the potential for a round of severe weather to central Kansas Tuesday night. Trends will be monitored closely given the high amounts of wind shear expected with the system Tuesday night into Wednesday morning. If thunderstorms overnight remain surface based, all modes of severe weather could occur. More heavy rain is also looking possible given the deep moisture associated with the system. Long range models then bring yet another upper trough over the region late next week, which could mean more rain. Timing differences are noticed, as expected at this range. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 653 PM CDT Sun Oct 10 2021 Rain becomes likely this evening and overnight with storms and moderate to heavy rain possible at times at TOP/FOE. Have less confidence in thunder with decreasing instability behind the front, so have utilized a tempo for TSRA at Topeka sites this evening. Otherwise, have MVFR vsby during periods of heavier rainfall with MVFR cigs overnight, though periods of IFR may still be possible. Current guidance indicates cig restrictions should stay just east of MHK. Heading into the morning hours, rain comes to an end west to east as cigs lift and skies clear. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 249 PM CDT Sun Oct 10 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-112000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 249 PM CDT Sun Oct 10 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A severe storm capable of producing damaging wind and hail is possible south of Interstate 35 this evening. Thunderstorms with locally heavy rainfall are then likely tonight across east central Kansas. One to two and a half inches of rain could occur for locations along and south of the Kansas Turnpike. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are forecast to move into north central Kansas from the west Tuesday night, and across northeast and east central Kansas into Wednesday morning. Severe weather could occur with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Sun Oct 10 2021
KSZ058-110045-
Coffey-
715 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of Coffey County
through 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Gridley, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington, Waverly, New Strawn, Gridley and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 9596 3825 9596 3842 9580 3843 9556
3815 9556 3808 9595
TIME...MOT...LOC 0014Z 237DEG 37KT 3819 9589
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GarganThe Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
1 hail. Local standard time, as filed.
Spotter reported brief hail up to golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989176.